Alarming deaths of Tamiflu patients - FDA to investigate

The U.S. Food and Drug Administration are investigating the deaths of 12 children in Japan who took Roche's flu-fighting drug Tamiflu.

The U.S. regulators say it is difficult to tell whether the drug played a role in any of the cases but is concerned that 32 psychiatric events, such as hallucinations and abnormal behavior, have been reported in children who took Tamiflu.

The drug which is in high demand because it is considered to be one of the best defenses against avian flu in people.

The FDA says that all but one of the psychiatric problems were reported in Japan.

The agency will apparently request input on the cases from an advisory panel of outside experts at a public meeting on Friday.

The review is part of the routine monitoring the safety of medicines used by children.

In a separate summary on the FDA Web site, drug maker Roche says there is no increase in deaths and neuropsychiatric events in patients on Tamiflu versus influenza patients in general.

Demands for Tamiflu have soared as experts around the world warn of the possibility for an H5N1 bird flu pandemic in people.

Several countries are stockpiling Tamiflu, which may be able to lessen symptoms.

It was reported earlier this week by Roche, of the two possible suicides of Japanese youths who took Tamiflu, that there was no clear evidence the drug contributed.

However analysts at Morgan Stanley Equity Research have said that Tamiflu is recognized as causing psychological disturbance, and the apparent suicidal behavior of these two teenagers has been linked to taking Tamiflu.

The FDA said the 12 deaths it was reviewing included one suicide, four cases of sudden death and four cases of cardiac arrest.

There also were single cases of pneumonia, asphyxiation and acute pancreatitis.

The FDA summary says that the level of detail in the reports was highly variable and determining the contribution of Tamiflu to the deaths was difficult.

Dr. Murray Lumpkin, FDA deputy commissioner for international and special programs, says that at this point in time, an association between Tamiflu and the deaths of these children cannot be made.

No similar cases have apparently been seen in the United States.

Lumpkin says it is very important to talk about these events publicly with the advisory committee.

It seems the most alarming psychiatric events included two cases in which a 12-year-old and a 13-year-old jumped out of the second-floor windows of their homes after receiving two doses of Tamiflu.

According to the FDA, warnings about possible skin reactions may need to updated on the Tamiflu label, as twelve cases have been reported, including one of a severe skin problem known as Steven-Johnsons syndrome that was reported in a 3-year-old.

The agency says it has requested more information from Roche and Japanese regulatory authorities and had received preliminary responses.

The Morgan Stanley team say that there is virtually no chance of the FDA making any significant changes to the labeling of Tamiflu as a result of these observations.

Roche spokesman Al Wasilewski says they will present data from three drug databases and a study of Tamiflu use in young children at the advisory panel meeting.

He adds that Tamiflu has been used widely over the last six years, and has set a consistent safety record in both the United States and Japan.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
An Introduction to the Benefits of the Skin Trust Club